Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Mixing Medications - what is safe?

11/22/2005

Question:

Hi, I am taking a combination of medications for a few different issues. My Dr. has me on: Toprol 25 mg Lipitor 20 mg Plavix 75 mg Welbutrin 300mg Bayer Aspirin 325 mg Zyrtec 10 mg When stressful: Alprazulam .25 mg Can`t sleep: Ambien 5 mg I recently had a stent and a balloon in two of my arteries and have been on this combination of medicines since I checked out of the hospital. I feel as though I am having funny reactions to these combinations and my Dr.s tell me not to worry. I feel pressure/discomfort similar to anxiety several times throughout the day. I am excercising 3 days a week through Physical therapy without issue. Any immediate thoughts on this?

Answer:

Metoprolol (Toprol®) is a used primarily to treat high blood pressure.  Atorvastatin (Lipitor®) is a medicine used to lower cholesterol.  Clopidogrel (Plavix®) and aspirin are anti-platelet agents used primarily to reduce the incidence of heart attack and stroke.  Bupropion (Wellbutrin®) is used to treat depression and sometimes to aid in smoking cessation.  Cetirizine (Zyrtec) is an antihistamine used to treat chronic or seasonal allergies.  Alprazolam (Xanax®) is a benzodiazepine used in the treatment of anxiety.  Zolpidem (Ambien®) is used for the treatment of insomnia. 

It is difficult to know what you mean by “funny reactions”. Do you mean the pressure/discomfort you describe as anxiety, or something else?  It is common to feel somewhat anxious after heart surgery – percutaneous or otherwise, and your doctor’s advice not to worry is worth considering.  Bupropion can cause anxiety and agitation. It’s possible another antidepressant or smoking cessation aid would be more appropriate for you.  If your anxiety persists, the dose of your anti-anxiety medication may need to be adjusted. 

We were unable to find any significant drug-drug interactions between the eight medications you mention.  There is good evidence that taking aspirin and clopidogrel together reduces the risk of heart attacks (myocardial infarction) stroke, and death from cardiovascular events more than clopidogrel or aspirin alone in patients who have had stents placed or other types of percutaneous cardiac intervention.  However, taking aspirin and clopidogrel together can increase the risk of significant bleeding.  Using the two drugs together requires a consideration of the potential risks versus benefit of the therapy. 

The description of your symptoms is difficult to interpret, and there is no way for us to know exactly what is going on.  It is always a good idea to discuss your symptoms with your doctor. If you are seeing more than one doctor, it is important that each one knows all of the medications you are taking.  A pharmacist who knows you is another important source of information regarding drug interactions, and side effects. 

This response was prepared by Mary Becker, a PharmD candidate at the University of Cincinnati College of Pharmacy.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati